Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 29, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 23, 2011, 2:04 PM CDT for 4 counties in Tennessee. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2011, 2:04 PM CDT (19:04 UTC)
- Expired
- Mar 23, 2011, 2:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Cumberland County, TN, DeKalb County, TN, Putnam County, TN, White County, TN
The radar
The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 2:10 PM CDT | HAIL 1.5 | 5 Ne Sparta, TN | PUBLIC RPT OF BROKEN CAR WINDOWS |
| Mar 23, 2:32 PM CDT | HAIL 1 | 2 N Crossville, TN | QUARTER SIZE HAIL ON HIGHWAY 70N. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
050
WUUS54 KOHX 231904
SVROHX
TNC035-041-141-185-231930-
/O.NEW.KOHX.SV.W.0029.110323T1904Z-110323T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
204 PM CDT WED MAR 23 2011
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WHITE COUNTY IN MIDDLE TENNESSEE...
EXTREME EAST CENTRAL DEKALB COUNTY IN MIDDLE TENNESSEE...
CENTRAL CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
SOUTH CENTRAL PUTNAM COUNTY IN MIDDLE TENNESSEE...
* UNTIL 230 PM CDT
* AT 200 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
SPARTA...MOVING EAST AT 75 MPH.
* LOCATIONS IMPACTED INCLUDE...
CROSSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
BUILDING LOCATION NOW.
&&
LAT...LON 3586 8472 3589 8567 3607 8567 3609 8479
3605 8477 3598 8470 3591 8467
TIME...MOT...LOC 1904Z 270DEG 63KT 3598 8555
$$
FORECASTER: ROSE1 follow-up statement
451
WWUS54 KOHX 231918
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
218 PM CDT WED MAR 23 2011
TNC041-231927-
/O.CAN.KOHX.SV.W.0029.000000T0000Z-110323T1930Z/
DEKALB TN-
218 PM CDT WED MAR 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL DEKALB
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3586 8472 3588 8542 3606 8542 3608 8478
3605 8477 3598 8470 3591 8467
TIME...MOT...LOC 1917Z 270DEG 60KT 3597 8529
$$
TNC035-141-185-231930-
/O.CON.KOHX.SV.W.0029.000000T0000Z-110323T1930Z/
WHITE TN-CUMBERLAND TN-PUTNAM TN-
218 PM CDT WED MAR 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
PUTNAM...CENTRAL CUMBERLAND AND NORTHEASTERN WHITE COUNTIES UNTIL 230
PM CDT...
AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7
MILES EAST OF SPARTA...MOVING EAST AT 70 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CROSSVILLE AROUND 225 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3586 8472 3588 8542 3606 8542 3608 8478
3605 8477 3598 8470 3591 8467
TIME...MOT...LOC 1917Z 270DEG 60KT 3597 8529
$$
ROSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 12:21 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Mar 23, 12:21 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1221 PM CDT WED MAR 23 2011 .AVIATION...BNA/CSV...CDFNT APPROACHING MID TN FROM THE NW. LOOK FOR CONVECTION TO SPREAD ACROSS THE MID STATE DURING THE AFTERNOON AS AIR MASS BECOMES INCREASINGLY UNSTABLE. AM EXPECTING TEMPO TS MID TO LATE AFTN WITH LOW VSBY AND CIGS AND GUSTY WINDS. WIND SHIFT EXPECTED THIS EVENING WITH THE FROPA, W/ LOW CLOUDS RETURNING TOMORROW MORNING WITH THE OCCLUDED FNT. && .PREV DISCUSSION... /ISSUED 1126 AM CDT WED MAR 23 2011/ UPDATE... PRESENT FORECAST PACKAGE APPEARS TO BE IN VERY GOOD SHAPE SO THE ONLY CHANGE...WHICH WILL BE ISSUED SOON...WILL BE TO STREAMLINE THE MORNING WORDING. A FEW SHOWERS WERE DEVELOPING LATE THIS MORNING OVER NORTH PART OF MIDDLE TN. MEANWHILE...THE COLD FRONT WAS STILL WELL BACK TO OUR WEST... AND EXTENDED FROM THE SFC LOW NEAR INDY SOUTHWESTWARD TO NEAR ST LOUIS...FORT SMITH...AND DALLAS. SCATTERED SHOWERS AND STORMS ARE POSSIBLE ANYWHERE IN THE PRE-FRONTAL ENVIRONMENT THIS AFTERNOON... AND ESPECIALLY ALONG AND NEAR THE FRONT. FRONTAL PASSAGE SHOULD OCCUR BY 00Z IN OUR NORTHWEST COUNTIES... AND BEFORE MIDNIGHT IN THE EASTERN COUNTIES. MOST OF MIDDLE TN IS IN SPC SLIGHT RISK AREA THS AFTERNOON AND EVENING. BEST CHANCE FOR SEVERE STILL APPEARS TO BE IN OUR NORTHEAST COUNTIES WHERE MAX INSTABILITY IS EXPECTED. INDIVIDUAL STORMS SHOULD MOVE RAPIDLY EAST AT 40 TO 50 MPH BASED ON MORNING BALLOON DATA AND FORECAST WIND PROFILE. PREV DISCUSSION... /ISSUED 621 AM CDT WED MAR 23 2011/ UPDATE...FOR AVIATION. AVIATION...12Z TAFS. LOW PRESSURE WILL CROSS THE OHIO VALLEY TODAY AND THIS EVENING...SETTING OFF SCATTERED TSRA ACROSS THE REGION. SEVERE WX IS POSSIBLE...MAINLY HAIL AND WIND GUSTS. OTHERWISE...GUSTY SSW WINDS TO 25KT ARE EXPECTED THROUGH TODAY AND THE EVENING. BASED ON UPPER AIR OBSERVATIONS...WILL INCLUDE LLWS REMARK THIS MORNING FOR 40KT 2KFT WINDS. MAINLY VFR TODAY...BUT BRIEF MVFR/IFR POSSIBLE WITH TSRA. A DRY LINE AND COLD FRONT WILL SWEEP SCT TSRA OUT OF THE AREA EARLY EVENING. THE FROPA WILL REACH BNA AROUND 00Z...AND CSV ABOUT 03Z...WITH NW WINDS AND VFR FOLLOWING. 13 PREV DISCUSSION... /ISSUED 319 AM CDT WED MAR 23 2011/ DISCUSSION... FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED. MAIN FORECAST QUANDARIES...POTENTIAL SVR WX IMPACTS ACROSS MID TN THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AS FOR TODAY...STARTING OFF THIS MORNING WITH GENERALLY HIGH LEVEL CLOUDINESS WITH RATHER WARM TEMPS...MAINLY IN THE LOW TO MID 60S... CLOSE TO SEASONABLE HIGHS FOR THIS TIME OF YEAR. BIG CHANGES IN STORE FOR TODAY...AS A STRONG COLD FRONT IN ASSOCIATION WITH A SFC LOW MOVING ACROSS THE N OHIO VALLEY REGION...MOVES TO THE MS RIVER VALLEY BY EARLY THIS AFTERNOON...AND INTO THE MID STATE EARLY THIS EVENING...BEFORE EXITING THE MID STATE AFTER MIDNIGHT. SPC DAY ONE CONVECTIVE OUTLOOK HAS PLACED LOCATIONS GENERALLY ALONG AND E OF I-24 AND LOCATIONS N OF A WOODBURY TO SPENCER LINE IN A SLIGHT RISK OF SVR TSTMS FOR TODAY...WITH MAIN CONCERNS BEING DAMAGING WINDS AND LARGE HAIL. BELIEVE MAIN IMPACTS WILL BE DURING THE AFTERNOON THRU EARLY EVENING HOURS...AND WILL GO WITH A CHANCE OF TSTMS W AND S...BUT OVER THE ABOVE MENTIONED SLIGHT RISK AREA...LIKELY TSTMS...WITH SOME ISOLATED SVR TSTMS POSSIBLE. BEST DYNAMICS FOR THIS SYSTEM CONTINUE TO BE NE OF THE MID STATE...NE KY...WV...AND W OHIO...IN THE VICINITY OF THE SFC LOW. HOWEVER...WOULD NOT BE SURPRISED TO SEE SOME SORT OF A SQUALL LINE MOVING ACROSS THE MID STATE DURING THE AFTERNOON HOURS...WITH BEST SVR WX POTENTIAL IN THE NASHVILLE METRO AREA BETWEEN DURING THE MID AFTERNOON HOURS...AND ACROSS THE CUMBERLAND PLATEAU DURING THE LATE AFTERNOON HOURS. WILL GO WITH A TRANSITION OF A SLIGHT CHANCE OF SHWRS THRU THE MID MORNING HOURS...TO A CHANCE OF TSTMS DURING THE LATE MORNING HOURS... AS INSTABILITY BECOMES BEST ENHANCED ACROSS THE W HALF OF MID TN BY AROUND NOON. EXPECT TEMPS TO RISE INTO THE MID 70S BY THE EARLY AFTERNOON HOURS...WITH SKY BECOMING CLDY...BEFORE THE FRONT MOVES THRU THE AREA. AS FOR TONIGHT...BELIEVE THAT SCT SHWRS/TSTMS...LIKELY SHWRS/TSTMS PLATEAU...WILL BE ONGOING THRU THE EVENING HOURS...GENERALLY ACROSS AREAS ALONG AND E OF I-65. MODERATE RAINFALL ACROSS THE CUMBERLAND PLATEAU REGION IS ALSO EXPECTED...BEFORE THIS EVENT MOVES E OF THE MID STATE AFTER MIDNIGHT. ALSO EXPECTING AN OVERALL DECREASE IN CLOUDINESS AS THE NIGHT PROGRESSES...WITH MOST SIGNIFICANT CLEARING AFTER MIDNIGHT. LOWS ARE EXPECTED TO BE MAINLY IN THE 40 TO 45 DEGREE RANGE ACROSS THE MID STATE. AS FOR THU...HIGH PRESSURE INFLUENCES SFC AND ALOFT ARE EXPECTED TO BUILD ACROSS THE MID STATE. AFTERNOON HIGH TEMPS ARE ALSO EXPECTED TO BE 20 OR MORE DEGREES BELOW VALUES FOR THIS AFTERNOON... AND EVEN BELOW SEASONABLE NORMS FOR THIS TIME OF THE YEAR. WILL GO WITH A RANGE FROM LOW 50S NEAR THE TN/KY BORDER TO AROUND 60 NEAR THE TN/AL BORDER...WITH AFTERNOON HIGH TEMPS ONLY AROUND 50 ACROSS THE CUMBERLAND PLATEAU REGION OF THE MID STATE. AS FOR THU NIGHT...LOOK FOR CONTINUED RIDGING INFLUENCES ACROSS THE MID STATE...DRY CONDITIONS...CLEARING SKIES...AND LOWS IN THE MID 30S...AROUND 30 PLATEAU. AS FOR FRI...SLY SFC WINDS WILL RETURN TO THE MID STATE...AS YET ANOTHER LOW PRESSURE SYSTEM DEVELOPS OUT OF THE S PLAINS... AND USHERS A WARM FRONT CLOSE TO THE TN/AL BORDER BY SAT MORNING. ALSO...UPPER LEVEL RIDGING DISSIPATES...ALLOWING FOR WEAK DISTURBANCES IN THE FLOW ALOFT...WILL CONTINUE TO MOVE INTO THE MID STATE ALSO. THINK THAT THERE WILL BE A POTENTIAL FOR INCREASING CLOUDINESS...AND EVEN A SLIGHT CHANCE FOR SHWRS...ACROSS NW PORTIONS OF THE MID STATE DURING THE AFTERNOON HOURS. ANTICIPATE A REBOUND TO SEASONABLY NORMAL HIGH TEMPS...WITH UPPER 50S N TO MID 60S S. AS FOR THE REMAINDER OF THE FORECAST PERIOD...MODELS CONTINUING TO SHOW SOME DIFFERENCES IN THEIR SOLUTIONS...BUT OVERALL ALSO CONTINUE TO SHOW AN UNSETTLED WX PATTERN THRU THE FIRST PART OF NEXT WEEK. AS STATED IN YESTERDAY'S AFTERNOON DISCUSSION...SUNDAY STILL LOOKS LIKE THE THE BEST DAY FOR THE UPCOMING WEEKEND FOR RAINFALL...WHILE THE MODELS ALSO CONTINUE TO AGREE THAT YET ANOTHER WELL DEFINED LOW PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF SHWRS AND TSTMS TO THE AREA DURING THE DAY ON MON AND INTO TUE. 31 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && ROSE
Hazardous weather outlook, Mar 23, 5:00 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 500 AM CDT WED MAR 23 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-240000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 500 AM CDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS GENERALLY ALONG AND EAST OF INTERSTATE 24...AND ALONG AND NORTH OF A MURFREESBORO TO SPENCER LINE...THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. MAIN CONCERNS ASSOCIATED WITH THIS POSSIBLE SEVERE WEATHER EVENT ARE DAMAGING WINDS AND HAIL WITH A DIAMETER SIZE OF ONE INCH OR GREATER. STRONG THUNDERSTORMS WILL ALSO BE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS ACROSS THE ENTIRE MID STATE. STRONG GUSTY WINDS AND HAIL WILL BE THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 31
In the hours before
Local storm report, Mar 23, 1:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
152 PM CDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL 3 N LEBANON 36.25N 86.32W
03/23/2011 E0.50 INCH WILSON TN TRAINED SPOTTER
TRAINED SPOTTER RPT HAIL COVERING THE GROUND
&&
TBOUCHERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 1:45 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 15 min |
| Mar 23, 2:07 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 23 min |
| Mar 23, 2:28 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 22 min |
| Mar 23, 2:47 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 13 min |
| Mar 23, 5:30 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Overton | 60 min |
| Mar 23, 5:37 PM CDT | Severe Thunderstorm Warning | OHX | Trousdale, Wilson | 23 min |
| Mar 23, 6:03 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith, Wilson | 27 min |
| Mar 23, 6:11 PM CDT | Tornado Warning | OHX | DeKalb, Smith, Wilson | 34 min |
| Mar 23, 6:15 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Fentress, Overton, Pickett | 30 min |
| Mar 23, 6:40 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Rutherford, Wilson | 35 min |
| Mar 23, 6:42 PM CDT | Severe Thunderstorm Warning | OHX | Marshall, Maury, Rutherford | 34 min |
| Mar 23, 6:44 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 16 min |
| Mar 23, 6:51 PM CDT | Tornado Warning | OHX | Rutherford | 24 min |
| Mar 23, 6:52 PM CDT | Tornado Warning | OHX | DeKalb, White | 23 min |
| Mar 23, 6:59 PM CDT | Tornado Warning | OHX | Giles | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.